Missouri, 2017

Hail and Damaging Winds in Missouri, April 26, 2017

April 26, 2017 · NWS LSX · 3 events in 3 counties and zones

As a system moved across the region, thunderstorms developed. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a system moved across the region, thunderstorms developed. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 25, 10:59 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 25, 10:59 PM CST, 4 hours 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1159 PM CDT Tue Apr 25 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 323 PM CDT Tue Apr 25 2017

Storms are still expected to fire up along the frontal boundary over
western Missouri this evening and slide east across the region. This
first round of activity will reach central and northeast Missouri
around Midnight. Isolated strong to severe storms not out of the
question with this first round. Then will see showers and storms
weaken and diminish toward daybreak.

As the atmosphere recovers, timing/placement of front and surface
low will determine where the next round of storms fires up. For now,
models show redevelopment between 18z and 19z Wednesday extending
from west central Illinois southwestward towards Springfield MO,
then track east. Strong low level jet, decent forcing and strong
mean winds indicate we could expect fast moving bow echo
development, so main threat will be damaging winds, though large
hail and a few isolated tornadoes not out of the question either.

Mild temperatures to persist tonight with lows in the upper 50s to
mid 60s. Highs on Wednesday will depend on location of cold front.
For now have upper 50s to mid 70s, with steady or falling temps for
areas behind the boundary.

Byrd

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 323 PM CDT Tue Apr 25 2017

Showers and storms will continue Wednesday night as the upper level
trough goes negatively tilted as it moves east-northeastward through
our area. The models depict strong upper level divergence ahead of
this trough.  The associated cold front may be passing just east of
the St Louis metro area by 00Z Thursday.  The severe weather threat
should continue into the evening hours, mainly south and east of STL
where the best instability will exist just ahead of the front. There
will also be favorable deep layer shear due to a strong mid level
wind max ahead of the upper level trough.  The rain should taper off
late Wednesday night and shift east of the forecast area by Thursday
morning as the upper level trough shifts northeast of our area with
the cold front moving east of the forecast area, allowing colder and
drier air to filter into our region.  Cooler temperatures can be
expected Wednesday night and Thursday.  Will only get a brief break
in the stormy pattern Thursday and Thursday evening, then another
round of showers and storms will move into parts of central and
eastern MO late Thursday night due to increasing low-mid level warm
air advection ahead of an approaching shortwave and weak surface
low.  A southwesterly low level jet extending into southern MO will
also bring low level moisture back into the area.  Much of this
precipitation may shift east of the forecast area by late Friday
afternoon, but then more significant convection will likely shift
slowly northward through much of our forecast area Friday night as a
surface low develops over the southern Plains well ahead of a
deepening upper level trough/low moving into the Plains.  A warm
front ahead of the surface low will lift northward into southern MO
Friday night.  Still model uncertainty as to the exact track of the
upper level low and surface low forecast to move through northern MO
later this weekend, but it appears that there will be the potential
for convection containing heavy rainfall this weekend, along with a
threat for a few severe storms across southeast MO and southwest IL.
The rain should taper off Sunday night as the dry slot moves into
our area south of the upper level low.  There may be lingering light
rain into Monday mainly across northeast MO and west central IL in
the wrap-around moisture/deformation zone. Cooler temperatures can
be expected Sunday night and Monday after the passage of the surface
low and trailing cold front.

GKS

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1152 PM CDT Tue Apr 25 2017

SPECIFICS FOR KCOU, KUIN: Scattered SHRA/TSRA have developed and
were entering KCOU's 10 mile vicinity ring at TAF issuance. It
will probably be another hour or two before they reach KUIN. Brief
periods of MVFR conditions are expected for a few hours until
SHRA/TSRA move east of the terminals. After a break during the
morning hours, SHRA/TSRA will redevelop near a cold front during
the afternoon. Winds will become northwesterly after fropa.

SPECIFICS FOR KSTL, KSUS, KCPS: Decaying remnants of overnight
convection should reach the St. Louis metro area terminals near
daybreak. SHRA/TSRA are expected to redevelop near a cold front
during the afternoon and early evening hours. Winds will become
northwesterly after fropa.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 25, 2:46 PM CST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
346 PM CDT Tue Apr 25 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
346 PM CDT Tue Apr 25 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe thunderstorms will be possible late tonight
over central and northeast Missouri. Large hail and damaging
winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some severe thunderstorms are likely on Wednesday and Wednesday
evening, particularly over parts of southeast and east central
Missouri and southwest Illinois. Damaging winds, large hail, and
a few tornadoes will be possible. Locally heavy rainfall will also
be possible.

A few strong to severe thunderstorms will be possible to the
south of I-70 Friday night into Sunday. Locally heavy rainfall
will also be possible across the area this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Special weather statement, Apr 26, 2:45 AM CST, 20 minutes before
Special Weather Statement
National Weather Service St Louis MO
345 AM CDT WED APR 26 2017

MOZ036-051-052-059>062-072-260930-
Montgomery MO-Pike MO-Gasconade MO-St. Charles MO-Franklin MO-
Lincoln MO-Warren MO-Crawford MO-
345 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...
NORTHERN CRAWFORD...WESTERN LINCOLN...MONTGOMERY...FRANKLIN AND
WARREN COUNTIES IN EAST CENTRAL MISSOURI...SOUTH CENTRAL PIKE COUNTY
IN NORTHEASTERN MISSOURI AND GASCONADE COUNTIES IN EAST CENTRAL
MISSOURI UNTIL 430 AM CDT...

At 343 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Chamois to near
Steelville. Movement was northeast at 65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Washington, Union, Warrenton, Sullivan, St. Clair, Cuba, Wright City,
Montgomery City, Owensville, Hermann, New Haven, Steelville, Bourbon,
Villa Ridge, Gerald, Marthasville, New Florence, Jonesburg, Truesdale
and Hawk Point.

This includes the following highways...
 Interstate 44 in Missouri between exits 208 and 247.
 Interstate 70 in Missouri between exits 170 and 200.

This also includes  Onondaga Cave State Park, Deutschheim Historic
Site, Graham Cave State Park, and Meramec State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3786 9144 3865 9164 3887 9164 3933 9109
      3833 9087 3820 9102 3820 9110 3814 9110
TIME...MOT...LOC 0843Z 215DEG 58KT 3877 9165 3796 9144

Britt

The radar

The St Louis radar (KLSX), 45 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 26, 3:05 AM CST to 3:17 AM CST
Where
Warren County, 5.47 mi SSE of Pendleton to 7.25 mi SSE of Wright City
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.746, -91.194

A wide swath of damaging winds was along and south of I-70 in Warren County. In Holstein, a tree was blocking Mill Road near intersection with Highway N. A tree was blocking Highway EE at intersection with Pendleton Forest Road, about 6 miles southeast of Jonesburg. In Dutzow, a tree was on fire and power lines were blown down onto Highway TT at intersection with Highway 94. About 3 miles south of Wright City, a tree was blown down blocking the intersection of Highways M and F. Also, another tree was blown down onto Highway OO just east of intersection with Highway M.

Hail, Iron

When
April 26, 11:20 AM CST
Where
Iron County, 1.34 mi ESE of Annapolis
Measured
1 in hail
Reported by
Public
Coordinates
37.361, -90.699

Thunderstorm Wind, Madison

When
April 26, 12:08 PM CST
Where
Madison County, 0.84 mi NW of Fredericktown to 1.24 mi NE of Fredericktown
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.558, -90.312

Thunderstorm winds snapped off a flagpole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691146, 691153, 691154.